Georgia, 2012

Hail and Damaging Winds in Georgia, May 22, 2012

May 22, 2012 · NWS TAE · 20 events in 9 counties and zones

An upper level trough moved into the region with steep mid level lapse rates and cold temperatures aloft. A surface boundary also moved in from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$350,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An upper level trough moved into the region with steep mid level lapse rates and cold temperatures aloft. A surface boundary also moved in from the northwest. Deep moisture convergence and ample amounts of shear combined to produce rather large hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 22, 2:21 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 22, 2:21 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT Tue May 22 2012

.SYNOPSIS...The 18 UTC Surface Analysis indicates a trough across
central GA and southern AL approaching our region with a trailing
frontal boundary across northern MS, AL, and GA. Isolated storms
associated with these two features have begun to form in SE AL and
SW GA as the potential for these storms to become severe remains
with the majority of the CWA in a Slight Risk area. Upper air data
and vapor imagery show the primary trough axis now arriving into the
western portions of the forecast area and nearing Southwestern
Georgia.

&&

.NEAR TERM...(TONIGHT).
Storm development this afternoon has been a little slow due to
abundant mid level dry air being entrained into storm updrafts.
However, the latest convective trends look to be improving as
additional destabilization overspreads the region. Any lingering
storms are expected to diminish throughout the entire region shortly
after midnight with overnight temps of low-mid 60s.

&&

.SHORT TERM...(WEDNESDAY THROUGH THURSDAY).
Global guidance is in good agreement throughout the period with the
synoptic pattern. The upper low will pull away up the Mid Atlantic
States with 500 mb heights rising into Thursday. Southerly flow will
return to the region at the surface helping to promote good sea
breeze development. While the global guidance struggles to produce
much in the way of showers and thunderstorms for the next two days,
the high resolution guidance is showing rather robust development in
the sea breeze zone Wednesday afternoon. Given how dry the mid level
airmass will be on Wednesday, tend to believe the hi-res guidance is
overdone but cannot be completely discounted. As a result, will
indicate 20 to 30 percent pops in the sea breeze zone on Wednesday
and taper down to 20 percent for Thursday. Temperatures should
continue on the warm side with daytime maximums reaching into the
mid 90s by Thursday.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY).
Most of the extended period will be dominated by a strong upper
ridge building over the eastern CONUS becoming centered across the
Ohio Valley this weekend. The axis of the surface ridge will extend
east to west from the western Atlantic through the Central Plains.
As a result, the local region will be under deep layer easterly
flow. Monday through Tuesday the upper ridge is forecast to break
down as a shortwave tracks from the northern Plains to the Great
Lakes region. Meanwhile, the surface ridge slides southward and
weakens with low level flow veering to the southeast to south. The
only relief from the anticipated above seasonal temperatures will be
scattered convection over the weekend and early next week from the
influx of moisture off the Atlantic. Max temperatures across inland
areas will be in the lower to mid 90s. Min temps will generally be
in the lower 70s.

&&

.AVIATION...VFR conditions are prevailing at all terminals. As
isolated storms begin to develop throughout the afternoon and
evening terminals could briefly see MVFR conditions with reduced
visibilities. By 00Z VFR will return with mostly clear skies and
winds out of the southwest at 5-8 kts.

&&

.MARINE...Aside from daily increases in winds and seas with the
afternoon sea breeze, conditions over the marine area are expected
to remain relatively calm with southerly flow persisting into Friday
when high pressure building down the Atlantic Seaboard will shift
winds to a more easterly direction for the weekend. This
strengthening ridge will result in a slight increase in winds and
seas by Saturday.

&&

.FIRE WEATHER...Although Forecast Dispersions have come a down a bit
for Wednesday Afternoon, Relative Humidities have come in a bit
lower as well, so provided ERCs remain high over Leon and Inland
Wakulla Counties (which we fully expect), A Red Flag Warning will be
issued for long durations of Relative Humidity Below 35 Percent
combined ERCs at 35 or greater, and the remainder of the Fire
Weather Watch will be cancelled. On Thursday, do not anticipate any
fire weather concerns at this time, as fairly low Transport Wind
Speeds should keep Dispersions down, and afternoon Relative
Humidities should be a bit higher across the region as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   64  93  64  94  67 /  30  30  10  10   0
Panama City   69  85  71  88  70 /  20  20  10  10   0
Dothan        60  93  66  94  66 /  20  10  10  10   0
Albany        62  93  65  94  66 /  30  10  10  10   0
Valdosta      64  93  63  95  66 /  40  20  10  10   0
Cross City    65  92  64  93  66 /  20  20  10  20   0
Apalachicola  67  83  67  83  70 /  10  20  10  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Red Flag Warning 2 PM EDT to 7 PM EDT for Leon and Wakulla
     Counties.

GM...None.

&&

LONG TERM...BARRY
FIRE WEATHER...GOULD
REST OF DISCUSSION...GODSEY/SCHAER
Hazardous weather outlook, May 22, 3:38 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 AM EDT TUE MAY 22 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
438 AM EDT TUE MAY 22 2012 /338 AM CDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY. AN UPPER LEVEL
DISTURBANCE WILL MOVE INTO THE REGION TODAY FROM THE
NORTHWEST...PROVIDING A FAVORABLE ENVIRONMENT FOR ISOLATED STRONG
TO SEVERE STORMS. THE MAIN THREAT WILL BE MARGINALLY SEVERE
HAIL...GENERALLY RANGING FROM PENNY TO QUARTER SIZE...AND WIND
GUSTS IN THE 45 TO 60 MPH RANGE. THIS THREAT WILL DIMINISH DURING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WIDESPREAD HAZARDOUS WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE MONITOR THE LATEST
FORECASTS...AND BE CONSIDERED ACTIVATED WHEN AND IF A HAZARDOUS
WEATHER WATCH OR WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, May 22, 2:53 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EDT TUE MAY 22 2012

GAZ122>124-222045-
TERRELL GA-RANDOLPH GA-CALHOUN GA-
353 PM EDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN...RANDOLPH
AND TERRELL COUNTIES...

* UNTIL 445 PM EDT

AT 352 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR EDISON...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3166 8448 3145 8450 3152 8481 3153 8482
      3156 8481 3156 8480 3157 8481 3161 8480
TIME...MOT...LOC 1953Z 275DEG 19KT 3156 8477

18-WOOL
Special weather statement, May 22, 3:00 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT TUE MAY 22 2012

FLZ010>012-222030-
JACKSON FL-INLAND BAY FL-WASHINGTON FL-
300 PM CDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FAR NORTHERN
BAY...FAR SOUTHWEST JACKSON AND SOUTHEAST WASHINGTON COUNTIES...

* UNTIL 330 PM CDT

AT 258 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF VERNON...OR NEAR PORTER LAKE...
MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3064 8539 3046 8539 3050 8567 3060 8566
TIME...MOT...LOC 2000Z 270DEG 20KT 3055 8557

08-LAMERS
Special weather statement, May 22, 3:07 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 PM EDT TUE MAY 22 2012

FLZ016-GAZ156-222035-
DECATUR GA-GADSDEN FL-
407 PM EDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN DECATUR
AND NORTHERN GADSDEN COUNTIES...

* UNTIL 435 PM EDT

AT 402 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF CHATTAHOOCHEE...OR NEAR MOUNT
PLEASANT...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3082 8453 3067 8442 3061 8469 3070 8474
TIME...MOT...LOC 2007Z 246DEG 24KT 3067 8468

08-LAMERS
Special weather statement, May 22, 3:11 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT TUE MAY 22 2012

FLZ013-026-222030-
CALHOUN FL-LIBERTY FL-
411 PM EDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN AND
LIBERTY COUNTIES...

* UNTIL 430 PM EDT/330 PM CDT/

AT 306 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR BLOUNTSTOWN...OR NEAR BRISTOL...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3040 8509 3051 8508 3054 8483 3053 8482
      3052 8481 3052 8478 3046 8478 3046 8472
      3037 8470
TIME...MOT...LOC 2011Z 274DEG 25KT 3045 8494

08-LAMERS
Local storm report, May 22, 3:16 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             HARDAWAY                30.63N 84.74W
05/22/2012  E1.75 INCH       GADSDEN            FL   BROADCAST MEDIA

            WCTV RELAYED A VIEWER REPORT OF HAIL COVERING A YARD IN
            THE HARDAWAY AREA. HALF DOLLAR TO GOLF BALL SIZE.

&&

DVD
Local storm report, May 22, 3:22 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             BRISTOL                 30.43N 84.98W
05/22/2012  E1.25 INCH       LIBERTY            FL   PUBLIC

            HAIL LARGER THAN QUARTERS REPORTED AT THE PIGGLY WIGGLY
            IN BRISTOL

&&

DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Calhoun

When
May 22, 3:24 PM EST
Where
Calhoun County, Morgan
Measured
1 in hail
Reported by
County Official
Coordinates
31.530, -84.590

Hail up to the size of quarters was reported in Morgan.

Hail, Dougherty

When
May 22, 3:55 PM EST
Where
Dougherty County, 0.51 mi WNW of Pretoria
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
31.504, -84.317

Quarter size hail dented a car near the intersection of 8 Mile Road and Leary Road. Monetary damage was estimated.

Hail, Mitchell

When
May 22, 4:15 PM EST
Where
Mitchell County, 4.18 mi NE of Baconton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.420, -84.120

Golf ball size hail fell in far northern Mitchell county.

Thunderstorm Wind, Mitchell

When
May 22, 4:28 PM EST
Where
Mitchell County, 2.23 mi NNE of Lester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.387, -84.019

Trees were blown down along Highway 112 in northern Mitchell county. Monetary damage was estimated.

Hail, Decatur

When
May 22, 4:30 PM EST
Where
Decatur County, 2.39 mi SSE of Mt Pleasant
Measured
1 in hail
Reported by
Public
Coordinates
30.990, -84.440

Quarter size hail was reported along Eddie Avery Road.

Hail, Worth

When
May 22, 4:37 PM EST
Where
Worth County, Livingston
Measured
1.5 in hail
Reported by
County Official
Coordinates
31.410, -83.940

The hail was reported as slightly smaller than golf balls.

Hail, Decatur

When
May 22, 4:46 PM EST
Where
Decatur County, 0.91 mi SW of Vada
Measured
1.75 in hail
Reported by
Public
Coordinates
31.060, -84.420

Golf ball size hail was reported at the County Line.

Hail, Mitchell

When
May 22, 4:49 PM EST to 5:09 PM EST
Where
Mitchell County, 3.18 mi SSW of Branchville
Measured
1.75 in hail
Reported by
Public
Coordinates
31.109, -84.334

Quarter to golf ball sized hail fell for 15 to 20 minutes.

Hail, Mitchell

When
May 22, 5:04 PM EST
Where
Mitchell County, 2.39 mi SSE of Branchville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.120, -84.290

Golf ball size hail fell a couple of miles southeast of Branchville.

Hail, Worth

When
May 22, 5:15 PM EST
Where
Worth County, Scooterville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.380, -83.690

Nickel size hail completely covered the ground.

Hail, Colquitt

When
May 22, 5:15 PM EST
Where
Colquitt County, 0.69 mi S of Poplar Arbor Church
Measured
1.25 in hail
Reported by
County Official
Coordinates
31.250, -83.970

Half dollar size hail was estimated in the vicinity of Hartsfield.

Hail, Tift

When
May 22, 5:15 PM EST to 5:35 PM EST
Where
Tift County, Omega
Measured
1.25 in hail
Crop damage
$350,000
Reported by
Public
Coordinates
31.340, -83.590

Quarter to half dollar size hail fell in Omega for around 20 minutes. It completely covered U.S. Highway 319 and damaged at least 100 acres of watermelon, cantaloupe, and cotton crops. Crop damage costs were estimated.

Hail, Worth

When
May 22, 5:18 PM EST
Where
Worth County, 2.16 mi SSE of Scooterville
Measured
1.25 in hail
Reported by
Public
Coordinates
31.350, -83.680

Half dollar size hail was reported north of Norman park in extreme southern Worth county.

Hail, Tift

When
May 22, 5:18 PM EST to 5:38 PM EST
Where
Tift County, 2.36 mi E of Omega
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.340, -83.550

Quarter size hail fell east of Omega for around 20 minutes.

Thunderstorm Wind, Tift

When
May 22, 5:28 PM EST
Where
Tift County, 1.38 mi N of Omega
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.360, -83.590

A deputy estimated winds to 70 mph just north of Omega.

Hail, Tift

When
May 22, 5:28 PM EST
Where
Tift County, 1.38 mi N of Omega
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.360, -83.590

A deputy estimated hail around the size of quarters.

Hail, Tift

When
May 22, 5:40 PM EST
Where
Tift County, 0.59 mi W of Fender
Measured
1 in hail
Reported by
Public
Coordinates
31.360, -83.490

Quarter size hail was reported at the Eldorado Food Market just east of I-75.

Thunderstorm Wind, Berrien

When
May 22, 6:10 PM EST
Where
Berrien County, Alapaha
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.380, -83.220

Trees were blown down around Alapaha. Monetary damage was estimated.

Hail, Berrien

When
May 22, 6:11 PM EST
Where
Berrien County, Nashville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.200, -83.250

Hail, Baker

When
May 22, 6:24 PM EST
Where
Baker County, Newton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.310, -84.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372518, 372519, 372521, 372515, 372520, 372523, 372522, 372546, 372526, 372525, 372529, 372544, 372527, 372532, 372516, 372528, 372540, 372517, 372542, 372543.